Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 81, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 27, 2003, 4:57 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2003, 4:57 PM EDT (20:57 UTC)
- Expired
- Sep 27, 2003, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 272059 FFWRNK VAC005-560-580-272330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 457 PM EDT SAT SEP 27 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... COVINGTON IN WEST CENTRAL VIRGINIA CLIFTON FORGE IN WEST CENTRAL VIRGINIA EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 730 PM EDT * AT 457 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN MOVING OVER EASTERN ALLEGHANY COUNTY. RADAR ESTIMATES THAT UP TO TWO INCHES OF RAIN HAD FALLEN JUST SOUTH OF COVINGTON SINCE 400 PM. * SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 730 PM EDT INCLUDE COVINGTON CITY... IDLEWILDE... RICH PATCH... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3787 7975 3774 7992 3764 8009 3793 8001 $$ 05
1 follow-up statement
000 WGUS71 KRNK 272217 FFSRNK VAC005-560-580-272230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 615 PM EDT SAT SEP 27 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 730 PM EDT FOR... EASTERN ALLEGHANY COUNTY...ALSO THE INDEPENDENT CITIES OF COVINGTON AND CLIFTON FORGE HAS BEEN CANCELED. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. LAW ENFORCEMENT IN THE COUNTY REPORTS MUDSLIDES ON VALLEY RIDGE ROAD...AND ALSO ROUTE 18. IN ADDITION...THERE WAS STREET FLOODING IN THE TOWN OF COVINGTON. HIGH WATER IN THE WARNED AREA SHOULD BE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:30 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 27, 2:30 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FFA NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT SAT SEP 27 2003 SHORT TERM... FRONT SLOWER THAN PREVIOUSLY PROGGED AND WILL TAKE MUCH OF THE NIGHT TO CROSS THE ENTIRE CWA. AHEAD OF THE FRONT SHRA/TSRA LIKELY FROM THE FOOHTILLS WESTWARD WITH OCCURRENCE DURING FAVORABLE TIME OF DAY. EXPECTING AT LEAST SCATTERED CONVECTION TO CONTINUE INTO THE PIEDMONT THIS EVENING...BUT SHOULD BE WEAKENING IN INTENSITY AND COVERAGE WITH LOSS OF DAYTIME HEATING. WILL CONT THE FFA FOR ROCKBRIDGE AND AMHERST COUNTIES THROUGH MIDNIGHT WHERE FFG OF 1.5 IN AN HOUR AND RECENT FLOODING MAKES THEM SUSCEPTIBLE. SUNDAY STRONG CAA TAKING PLACE WITH INCREASING LOW LEVEL MOISTURE INTO THE WESTERN UPSLOPE COUNTIES. HAVE REINTRODUCED CHC SHOWERS IN FAVORED LOCATIONS FOR THE AFTERNOON. EXPECTING A VERY WIDE RANGE IN TEMPS WITH 50S IN THE WEST WITH CLOUDS TO 70S IN THE EAST WITH STRONG DOWNSLOPING AND SUNSHINE. SPN LONGER TERM... STRONG CAA CONTINUES INTO SUN NIGHT. GFS IS A LITTLE WARMER...AND ETA A LITTLE COLDER...THAN MODEL RUNS YESTERDAY. BOTH BRING AROUND ZERO AT 850 MBS INTO THE MTNS...WITH PLENTY OF LL MOISTURE. HOWEVER...LL WINDS ARE MORE WESTERLY LATE SUN NIGHT- NOT THE BEST UPSLOPE. DECIDED TO EXTEND THE SLIGHT CHC RW- THRU THE NIGHT IN UPLSOPE AREAS THOUGH. MOS LOWS FROM THE UPPER 30S MTNS TO M-U 40S PIEDMONT LOOK GOOD. LOOKS LIKE CLOUDS WILL HANG ON IN UPSLOPE AREAS THRU THE DAY MONDAY...AND WITH THE FAIRLY STRONG CAA...MAX TEMPS HAD TO BE LOWERED. HIGHS MONDAY WILL BE ABOUT 15 DEGS BELOW NORMAL. HIGH PRS BUILDS INTO THE SRN APPLNS TOWARD TUE MORN. LOOKS NOW LIKE THE TIMING WILL NOT PROVIDE VERY GOOD RADIATION CONDS...SO LESS OF A THREAT OF FROST/FREEZE. HAVE KEPT LOWS ABOUT THE SAME IN THE MTNS- MID 30S MOST AREAS. TIMING OF NEXT FNT IS A LITTLE SLOWER...BUT THE GFS SHOWS AN AREA OF LIGHT PCPN AHEAD OF A DIGGING VORT MAX AND THE BULK OF THIS PCPN IN THE MTNS LATE TUE NIGHT/WED MORN. ONCE AGAIN...STRONG CAA BEHIND THIS FNT WED NIGHT INTO THU. HAVE DISCOUNTED THE GFS 850 MB TEMPS OF -6C IN THE WV MTNS...BUT DID LOWERE TEMPS CONSIDERABLY. JJ FCSTID = 6 ROA 57 71 46 63 / 60 10 10 10 LYH 59 73 45 65 / 60 10 10 10 DAN 61 77 48 68 / 50 20 10 10 BLF 49 56 39 50 / 60 20 30 10 LWB 48 56 39 48 / 60 20 30 10 BCB 52 65 41 56 / 60 10 10 10 TNB 51 63 39 53 / 60 10 10 10 .RNK... NC...NONE. VA...FLOOD WATCH FO VAZ024-035. WV...NONE.
Hazardous weather outlook, Sep 27, 4:35 AM EDT, 12 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 435 AM EDT SAT SEP 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY-TONIGHT A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT ACROSS THE REGION THROUGH THIS EVENING. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND SOME HAIL. PLEASE REFER TO THE SEVERE WEATHER OUTLOOK...WBCSPSRNK...FOR MORE INFORMATION ON THIS DEVELOPING WEATHER SITUATION. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Sep 27, 1:12 PM EDT, 3 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT SAT SEP 27 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING... A STRONG COLD FRONT WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE FRONT...ACROSS THE MOUNTAINS THIS AFTERNOON...BEFORE SPREADING INTO THE PIEDMONT BY EARLY TONIGHT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ESPECIALLY IF THE STORMS ORGANIZE INTO MORE OF A SQUALL LINE FEATURE LATER TODAY. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Sep 27, 2:22 PM EDT, 2 hours 35 minutes before
VAZ014-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EDT SAT SEP 27 2003 SHOWERS AND SCATTERED THUNDERSTORMS WITH A FEW CLOUD TO GROUND LIGHTNING STRIKES WILL TRACK ACROSS NORTHERN MONTGOMERY COUNTY THROUGH 3 PM. LOCATIONS SUCH AS PRICES FORK...BLACKSBURG...AND MCDONALDS MILL WILL BE AFFECTED BY THESE STORMS. NOGUEIRA
Special weather statement, Sep 27, 4:15 PM EDT, 42 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT SAT SEP 27 2003 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA... AT 415 PM...RADAR SHOWED NUMEROUS THUNDERSTORMS MOVING NORTHEASTWARD THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. THESE STORMS WERE PRODUCING RAINFALL OF 1 TO 2 INCHES IN AN HOUR. THIS WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POTENTIAL FOR SOME LOCATIONS TO RECEIVE AROUND 3 INCHES OF RAIN IF STORMS MOVE REPEATEDLY OVER THE SAME AREA. THIS COULD CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS...AND LOCALIZED FLOODING. IN ADDITION...IN ANY URBAN AREAS THAT THESE STORMS PASS THROUGH... THERE WILL BE MINOR STREET FLOODING. IN ADDITION TO THE HEAVY RAIN...A FEW OF THESE STORMS WILL HAVE FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY HAVE WIND GUSTS TO 40 MPH. THE STRONGEST STORMS THROUGH 5:30 PM WILL BE OVER THE GREENBRIER VALLEY OF WEST VIRGINIA...AND INTO THE ALLEGHANY HIGHLANDS OF VIRGINIA. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY SHOWERS...AND WATCH FOR FLOODED ROADWAYS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:14 PM EDT | Flash Flood Warning | RNK | Giles | 2 hr |
| Sep 27, 6:38 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.